Alabama, 2001

Lightning Strike in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 10 hours 54 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 1 hour 42 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 AM    HALEYVILLE                AL   WIND DAMAGE
11/24/01   WINSTON                        *** ? INJ ***
                                          BUILDINGS DAMAGED
                                          INCLUDING A SHOPPING
                                          CENTER.  NUMBER OF
                                          INJURIES UNKNOWN. FROM
                                          EMA.

1130 AM    MILLPORT                  AL   TORNADO
11/24/01   LAMAR                          POSSBILE TORNADO AT
                                          MILLPORT.  TREES DOWN AND
                                          BUILDINGS DESTROYED.
                                          FROM VOLUNTEER FD

0100 PM    2SE LINDEN                AL   TORNADO
11/24/01   MARENGO                        TORNADO REPORTED BY 911
                                          OFFICE.

0105 PM    CULLMAN                   AL   1.00 IN HAIL
11/24/01   CULLMAN                        QUARTER SIZE HAIL IN CITY
                                          OF CULLMAN. FROM EMA.

0105 PM    FULTONDALE                AL   0.75 IN HAIL
11/24/01   JEFFERSON                      PENNY SIZE HAIL AT
                                          FULTONDALE FROM EMA.

0106 PM                              AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLFBALL SIZE HAIL AT
                                          I-65 AND US 278
Local storm report, Nov 24, 1:36 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    TAITS GAP                 AL   TORNADO
11/24/01   BLOUNT                         TREES AND POWER LINES
                                          DOWN IN TAITS GAP.
                                          NUMEROUS REPORTS FROM
                                          PUBLIC VIA EMA.

0112 PM    CULLMAN                   AL   1.75 IN HAIL
11/24/01   CULLMAN                        GOLF BALL SIZE HAIL IN
                                          CULLMAN VIA HAM
                                          SPOTTERS.
Special weather statement, Nov 24, 1:44 PM CST, 27 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
144 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE...
  LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...GREENE...HALE...JACKSON...
  JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN...
  PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dekalb

When
November 24, 2:11 PM CST
Where
Dekalb County, Kilpatrick
Injuries
1 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

One person was struck by lightning and received minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272272.